Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 236, NWS Quad Cities, IA

July 21, 2008Henry County, Jefferson County, Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 21, 2008, 4:53 AM CDT for Henry County, Jefferson County, Van Buren County, Iowa. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2008, 4:53 AM CDT (09:53 UTC)
Expired
Jul 21, 2008, 6:00 AM CDT
In force
67 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Henry County, IA, Jefferson County, IA, Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 128 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 11:25 PM CDTSevere Thunderstorm WatchSPC8 hr
Jul 21, 4:21 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 21, 2:30 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT MON JUL 21 2008

.DISCUSSION...
COMPLICATED SET UP OCCURRING THIS MORNING AS WE HAVE BOTH A SEVERE
FORWARD PROPAGATING MCS OVER IOWA...AND STRONG TO SEVERE CELLS
FORMING OUT AHEAD OF IT.  THE 850MB CONVERGENCE BOUNDARY AHEAD OF
THE MCS IS GRADUALLY FILLING IN WITH STRONG STORMS...SOME ARE
HEADING SOUTHEAST...WHILE OTHER ARE MOVING DUE EAST.  THIS ACTIVITY
WILL LIKELY MERGE WITH THE MCS COMING FROM THE WEST.  THE MAIN
QUESTION IS HOW FAR NORTH THE AREAL COVERAGE WILL BE WITH THE MCS.
ONCE THE CONVECTION ENTERS EASTERN IOWA AND ILLINOIS...IT THE MCS
SHOULD MOVE SOUTHEAST...MORE SO WITH TIME.  HOWEVER...PORTIONS OF
THE MCS IN CENTRAL IOWA ARE ALREADY DOING SO...WHILE OTHER MAJOR
PORTION ARE HEADING DUE EAST.  THE HEAVIEST RAINS SEEM CONFIDENT TO
OCCUR ALONG AND 50 MILES EITHER SIDE OF A LINE FROM AMES IOWA...TO
WAPELLO...TO GALESBURG.  HOWEVER...DESPITE LESSER STORM TOTALS
FARTHER NORTH...MUCH LOWER FFG VALUES WILL WARRANT KEEPING AND
EXTENDING THE FLASH FLOOD WATCH TIL MID MORNING. UP ALONG HIGHWAY
20...A TOUGH CALL IS IN PLACE...WITH MUCH OF THE MCS LIKELY TO ONLY
BRUSH THIS AREA...BUT QUITE LOW FFG THRESHOLDS.  WE WILL WAIT UNTIL
AROUND 300 AM TO MAKE THIS CALL...BUT WILL LIKELY CANCEL BOTH THE
SEVERE THUNDERSTORM AND FLASH FLOOD WATCHES.

TODAY...CATEGORICAL POPS WILL BE USED TO WALK OUT THE MCS...AND
HEAVY RAIN THREAT. CLOUDS WILL LIKELY HOLD DOWN TEMPS TODAY...AND
WILL MAINLY GO LOWER 80S...EXCEPT FOR MID 80S IN THE FAR SOUTH WHERE
SOME AIRMASS RECOVERY IS LIKELY. THE BOUNDARY WILL LIKELY LAY ACROSS
NORTHERN MO THIS AFTERNOON AND TONIGHT. ONCE AGAIN...THE SFC BASED
CONVECTION MAY BE CAPPED OFF...ALLOWING THE MAIN STORMS TO DEVELOP
ROUGHLY 75 TO 100 MILES FARTHER NORTH.  WILL GO WITH CHANCE TO
LIKELY POPS TONIGHT IN THE SOUTH HALF...BUT DAYSHIFT MAY NEED TO
EITHER REMOVE OR UP POPS BASED ON THE OUTFLOW BOUNDARY POSITION
LATER TODAY.

LITTLE CHANGES MADE BEYOND TONIGHT...OTHER THAN ADDING SOME LOW POPS
FOR TUESDAY...WITH AN UNSTABLE ATMOSPHERE IN THE NORTH WITH CYCLONIC
FLOW...AND POTENTIAL FOR ISOLATED ACTIVITY IN THE SOUTH...SOME
SCATTERED SHOWERS AND POSSIBLY THUNDER MAY OCCUR.
...ERVIN...

&&

.AVIATION...
MCS MOVING THROUGH WESTERN IOWA TO AFFECT THE AREA AROUND DAWN AND
INTO THE MORNING HOURS. HIGH IMPACTS EXPECTED AT KCID/KMLI/KBRL WITH
CIGS OF AT LEAST 2 KFT AND VSBYS AOB 2SM WITH TSRA. KDBQ WILL SEE
SOME IMPACTS WITH VSBYS 3-5SM AND POSSIBLY CIGS AROUND 3 KFT.
BOUNDARIES LEFT OVER FROM MCS TO PROVIDE THE FOCUS FOR REDEVELOPMENT
IN THE AFTERNOON/OVERNIGHT TIME PERIOD. WILL HAVE TO WATCH EVOLUTION
OF CURRENT MCS OVER THE NEXT SEVERAL HRS TO GET A BETTER IDEA ON
DEVELOPMENT THIS AFTERNOON/TONIGHT.        ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-IOWA-JOHNSON-JONES-KEOKUK-LINN-
LOUISA-MUSCATINE-SCOTT-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR MERCER-ROCK
     ISLAND-WHITESIDE.
MO...NONE.

&&

ERVIN/08
Hazardous weather outlook, Jul 20, 4:54 AM CDT, 23 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 AM CDT SUN JUL 20 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
454 AM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR
SEVERE THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA TODAY AND
TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR EASTERN IOWA AND
NORTHWEST ILLINOIS MAINLY NORTH OF SIGOURNEY IOWA...TO ALEDO
ILLINOIS...TO PROPHETSTOWN ILLINOIS TONIGHT. ISOLATED
THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS EARLY THIS MORNING. PARTLY CLOUDY...HOT AND HUMID WEATHER
WILL PERSIST THE REMAINDER OF THE DAY WITH HEAT INDEX READINGS IN
THE UPPER 90S LIKELY ALONG AND SOUTH OF HIGHWAY 34. LATE THIS
AFTERNOON AND THIS EVENING...ANOTHER COMPLEX OF THUNDERSTORMS IS
LIKELY TO FORM IN CENTRAL AND NORTHERN IOWA. THIS AREA OF STORMS
IS EXPECTED TO SPREAD OVER THE OUTLOOK AREA DURING THE EVENING AND
OVERNIGHT HOURS. SEVERE STORMS WITH DAMAGING WINDS ARE
POSSIBLE...BUT HEAVY RAIN AND FLASH FLOODING ARE A HIGHER THREAT.
MUCH OF THE REGION IS SATURATED BY THE PAST FEW DAYS RAINFALL...AND
AMOUNTS EXCEEDING 1 OR 2 INCHES TONIGHT ARE LIKELY TO BRING FLASH
FLOODING IN THE WATCH AREA. TRAINING STORMS TONIGHT MAY CAUSE
LOCALLY HIGHER AMOUNTS EXCEEDING 3 INCHES.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF STORMS...WITH SOME SEVERE WEATHER AND HEAVY RAIN
IS POSSIBLE MONDAY AND MONDAY NIGHT...WITH THE BEST CHANCES ALONG
AND SOUTH OF INTERSTATE 80 WHERE THE STORM PREDICTION CENTER IS
FORECASTING A SLIGHT RISK FOR SEVERE STORMS. MORE THUNDERSTORMS
ARE POSSIBLE THROUGH NEXT WEEK...BUT IT IS TOO EARLY TO DETERMINE
THE SEVERE WEATHER OR HEAVY RAIN THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. HEAVY
RAINFALL REPORTS WOULD BE APPRECIATED.

ERVIN

In the hours before

Special weather statement, Jul 21, 1:42 AM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
142 AM CDT MON JUL 21 2008

IAZ076-077-210845-
KEOKUK-WASHINGTON-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON
142 AM CDT MON JUL 21 2008

...STRONG THUNDERSTORMS WITH HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN...AND POSSIBLY PEA SIZED HAIL...WILL
CONTINUE TO MOVE ACROSS KEOKUK AND INTO WASHINGTON COUNTIES
THROUGH 4 AM. RAINFALL RATES OF UP TO 1 INCH PER HOUR IS POSSIBLE
WHICH MAY CAUSE PONDING OF WATER ON ROADS.
Special weather statement, Jul 21, 2:51 AM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 AM CDT MON JUL 21 2008

IAZ087>089-211000-
JEFFERSON-HENRY IA-DES MOINES-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...BURLINGTON
251 AM CDT MON JUL 21 2008

...STRONG THUNDERSTORMS WITH HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN...AND POSSIBLY PEA SIZED HAIL...WILL
CONTINUE TO MOVE ACROSS JEFFERSON...HENRY...AND DES MOINES
COUNTIES THROUGH SUNRISE. RAINFALL RATES OF UP TO 1 INCH PER HOUR
IS POSSIBLE WHICH MAY CAUSE PONDING OF WATER ON ROADS.
Local storm report, Jul 21, 4:00 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 AM     HAIL             1 NW FAIRFIELD          41.02N 91.98W
07/21/2008  E0.88 INCH       JEFFERSON          IA   TRAINED SPOTTER

&&

15
Local storm report, Jul 21, 4:46 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     TSTM WND GST     PRAIRIE CITY            40.62N 90.46W
07/21/2008  E65 MPH          MCDONOUGH          IL   FIRE DEPT/RESCUE

            ESTIMATED 60 TO 70 MPH WINDS. 7 TO 8 INCH DIAMETER
            BRANCHES DOWN.

&&
Local storm report, Jul 21, 4:52 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 AM     TSTM WND GST     5 W SIGOURNEY           41.34N 92.31W
07/21/2008  M66 MPH          KEOKUK             IA   MESONET

&&

15

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:10 PM CDTRiver Flood WarningDVNCedar, Louisa, Muscatine56 hr
Jul 21, 3:49 AM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Van Buren41 min
Jul 21, 4:26 AM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Keokuk, Linn, Washington64 min
Jul 21, 5:06 AM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Johnson, Louisa, Muscatine, Scott and 1 more54 min
Jul 21, 5:46 AM CDTSevere Thunderstorm WarningDVNDes Moines, Scott59 min
Jul 21, 6:25 AM CDTSevere Thunderstorm WarningDVNBureau, Putnam, Whiteside65 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.